Texas, 2014

Tornado in Texas, April 13, 2014

April 13, 2014 · NWS SHV · 1 event in 1 county or zone

An upper level trough moved out of the Texas Hill Country and towards the region during the afternoon hours of April 13th. Thunderstorms developed well in advance of the trough across the region and these thunderstorms developed under the influence of relatively weak instability but strong low level and deep layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough moved out of the Texas Hill Country and towards the region during the afternoon hours of April 13th. Thunderstorms developed well in advance of the trough across the region and these thunderstorms developed under the influence of relatively weak instability but strong low level and deep layer shear. The result was a small, yet potent tornado that touched down just north of Pittsburg, Texas in Camp County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 13, 1:21 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 13, 1:21 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
221 PM CDT SUN APR 13 2014

.DISCUSSION...
A LINE OF DEVELOPING SHOWERS AND THUNDSTORMS...ALONG A LEADING
SHORT WAVE..SPREADING INTO NE TX...SE OK...AND EXTREE WESTERN AR
THIS AFTN. EXTENSIVE CLOUD COVER THIS AFTN MAY LIMIT
INSTABILITY...HOWEVER...40 TO 45 KT SOUTHERLY WINDS JUST ABOVE
BOUNDARY LAYER...PARTICULARLY NORTH OF I-20...PROVIDE AMPLE SHEAR
FOR SVR STORMS. REMOVED SVR MENTION BEHIND THIS INITIAL LINE FOR
EVENING HOURS...BUT WILL KEEP MENTION OF SVR IN AHEAD OF THIS LINE...
IN ADDITION TO STORMS THAT REDEVELOP LATE TONIGHT...OUT AHEAD OF
MAIN COLD FRONT. THIS FRONT WILL MOVE INTO NORTHERN PORTIONS OF
CWA LATE TONIGHT...AND SHOULD CLEAR AREA DURING MORNING HOURS...
LEAVING A PERIOD OF STRATIFORM RAIN...IN STRONGLY SATURATED
INVERSION IN LOW LVLS...ENDING DURG THE AFTN. ALSO ISSUES LAKE
WIND ADVISORY FOR AREA WITH COLD FRONT WINDS...NOON UNTIL MIDNIGHT.
ALONG WITH FALLING TEMPERATURES DURING THE DAY...A RARITY FOR MID APRIL...
WIND CHILLS MAY ALSO FALL INTO THE 20S DURG EVE GIVEN STRENGTH OF
WINDS AS TEMPS FALL THRU THE 40S...AND INTO 30S. FREEZE WARNINGS
FOR NORTHERN CWA NEED TO BE LOOKED AT FOR MONDAY NIGHT. HIGH
PRESSURE OVER AREA BY TUESDAY WITH STG RADIATIVE COOLING TUE NIGHT...
WILL HAVE TO LOOK AT NEAR FREEZING OVERNIGHT TEMPS POSSIBLE ACROSS
A LARGER SWATH TUE NIGHT. TEMPS WILL RETURN TO NEAR SEASONAL LATER
IN WEEK WITH POSSIBLE CONVECTION LATER IN WEEK AS BROAD UPPER
TROUGHING MOVG ACROSS REGION...AND THEN AGAIN POSSIBLY LOW POPS
SITUATION AGAIN FOR EASTER./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  64  64  37  62  35 /  60  40  20  10  10
MLU  67  67  37  60  34 /  60  60  40  10  10
DEQ  53  54  32  61  32 /  70  30  10  10  10
TXK  57  58  35  61  35 /  70  30  10  10  10
ELD  63  63  34  60  32 /  70  50  30  10  10
TYR  56  57  35  62  37 /  50  30  10  10  10
GGG  59  60  36  62  35 /  50  30  10  10  10
LFK  66  67  37  63  36 /  60  40  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

     LAKE WIND ADVISORY FROM NOON MONDAY TO MIDNIGHT CDT MONDAY NIGHT
     FOR THE FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

     LAKE WIND ADVISORY FROM NOON MONDAY TO MIDNIGHT CDT MONDAY NIGHT
     FOR THE FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

     LAKE WIND ADVISORY FROM NOON MONDAY TO MIDNIGHT CDT MONDAY NIGHT
     FOR THE FOLLOWING ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     LAKE WIND ADVISORY FROM NOON MONDAY TO MIDNIGHT CDT MONDAY NIGHT
     FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Apr 13, 10:52 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1152 AM CDT SUN APR 13 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-141700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1152 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS DEVELOPING NEAR DALLAS FORT WORTH...ARE EXPECTED TO
BECOME MORE INTENSE WITH DAYTIME HEATING...AS THEY TRACK INTO
NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA DURING THE EARLY AFTERNOON
TODAY. THESE STORMS WILL MOVE INTO NORTHWEST LOUISIANA...SOUTHWEST
ARKANSAS...AND THE EAST TEXAS LAKES...LATER THIS AFTERNOON. THE
STORMS WILL FINALLY REACH NORTHCENTRAL LOUISIANA BY EARLY EVENING.
INSTABILITY AND DEEP LAYER SHEAR WILL BE SUFFICIENT TO SUPPORT
THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS...INCLUDING
DISCRETE SUPERCELLS. DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES WILL ALL BE POSSIBLE WITH THESE STORMS. STORMS MAY
SUBSIDE LATER IN THE EVENING...WITH ANOTHER ROUND OF STRONG TO
SEVERE STORMS POSSIBLE...DURING THE LATE NIGHT HOURS AHEAD OF A
STRONG COLD FRONT MOVING ACROSS THE AREA MONDAY MORNING. LOCALLY HEAVY
RAINFALL WILL ALSO BE A CONCERN WITH RAINFALL TOTALS OF TWO TO
THREE INCHES EXPECTED IN SOME AREAS...ESPECIALLY ACROSS NORTHERN
LOUISIANA AND SOUTHERN ARKANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A FEW STRONG THUNDERSTORMS...MAY LINGER INTO THE MORNING HOURS ON
MONDAY...BEFORE THE COLD FRONT CLEARS OUT OF THE AREA. A CHANCE
FOR THUNDERSTORMS WILL RETURN LATE THURSDAY INTO FRIDAY AHEAD OF
ANOTHER COLD FRONT MOVING INTO THE REGION. HOWEVER...NO
SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

VII

The radar

The Shreveport radar (KSHV), 123 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Camp

When
April 13, 2:46 PM CST to 2:47 PM CST
Where
Camp County, 1.26 mi N of Pittsburg to 1.5 mi NNE of Pittsburg
Rating
EF0
Path length
0.28 mi
Path width
25 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
33.018, -94.967

NWS conducted a storm survey in Camp County and determined that a weak EF0 tornado touched down just north of Pittsburg, Texas. This storm damaged a few businesses along Hwy. 271. A number of billboard signs were damaged and a few businesses sustained roof damage and wall damage. A local bank was able to capture video of the small tornado with its outside security camera. Estimated peak winds with this small tornado were estimated to be between 70 and 75 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyThe tornado archive for Texas, 2014Warnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501736.